The Royal College of GPs has urged women on HRT to not be alarmed by a new study that shows long-term use of hormone therapy could lead to a small increased risk of Alzheimer's disease.
Authors of the BMJ study said that the increased risk of Alzheimer’s disease was not related to the type of progestogen or the age at initiation of systemic hormone therapy. They said that though the absolute risk increase for Alzheimer’s disease was small, their data should be implemented into information for present and future users of hormone therapy.
The study compared the use of hormone therapy between Finnish postmenopausal women with and without a diagnosis for Alzheimer’s disease.
Professor Helen Stokes-Lampard, Chair of the Royal College of GPs, said that HRT can be of greatest benefit to many women who are suffering from some of the unpleasant side-effects of the menopause, such as hot flushes and night sweats - and there is a large body of evidence that shows it is an effective and safe treatment for most women.
She added: "However, as with any medication there are risks and it's important that women are aware of them so that they can make an informed decision, with their doctor, before starting treatment. Prescribing is a core skill for GPs and we will take into account the physical, psychological and social factors potentially impacting on a patient's health, along with latest clinical guidelines and the patient's wishes, when developing a treatment plan.
"To minimise any risk, best practice for most women is to prescribe the lowest possible dose of hormones for the shortest possible time in order to achieve satisfactory relief of symptoms.
"This new research shows an association with very long-term use of combined HRT but does not prove that there is a causal link. Nevertheless, it is a large, independent study and it is important that it is taken into account as clinical guidelines are updated and developed.
"We would urge patients not to be alarmed by this research - as the researchers state, any risk is extremely low - and if they are currently taking HRT, to continue doing so as prescribed by their doctor. If they are concerned, they should discuss this with their doctor at their next routine appointment."